Depakote Lawsuit | Depakote Side Effects Lawsuit | Depakote Birth Defect Lawsuit | Birth Child Lower IQ
Depakote Use during Pregnancy Can Lower Children’s IQs, Confirms NEAD Study
Depakote Lawsuit, Depakote Side Effects, Depakote Side Effects Lawsuit, Depakote Birth Defects, Depakote Birth Defect Lawsuit | Side Effect : Birth Child Lower IQ, Diminished IQ
Depakote during pregnancy can significantly lower a child’s IQ
A study conducted by the Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) Study Group found that use of Depakote during pregnancy may cause a Depakote birth defect that can significantly lower a child’s IQ. While link between Depakote and other birth defects – including spina bifida, craniosynotosis, heart defects and other physical deformities – has been known for some time, findings that taking Depakote while pregnant can lower the IQ of a child have only recently come to light with this study published in the New England Journal of Medicine (NEJM).
This NEAD Depakote study focused on 260 children born to women in the U.S. and the United Kingdom from 1999 through 2004. While some pregnant women in the study were taking Depakote (generically known as valproate), others were taking other anti-epileptic medications, including Lamictal (lamotrigine), Dilantin (phenytoin) and Tegretol (carbamazepine). All of the anti-epileptic medications involved in this study are classified by the FDA as Pregnancy Category D, meaning that there is risk of birth defects to children exposed to these drugs in utero.
According to the study’s ground-breaking findings:
- Children exposed to Depakote in utero had an IQ of 92, on average, by the age of about 3 years old (the age at which cognitive impairments are typically first apparent in young children).
- Children exposed to anti-epileptic medications other than Depakote in utero had IQs between 98 and 101, on average.
The higher the dosage of Depakote that a mother took during pregnancy, the lower the IQ of the child exposed to Depakote would ultimately be.
- For children exposed to other anti-epileptic medications in utero, the dosage of the medication the mother took did not matter as much as the fact that the medication was taken during pregnancy (i.e., these cases were dose-independent).
Despite this Depakote study’s powerful findings, critics have pointed out that the study’s lack of a control group – specifically, a group of pregnant women not taking any anti-epileptic medications – has stunted its ability shed light on the full magnitude of the potential harm caused to children when mothers take Depakote during pregnancy. [http://www.ahrp.org/cms/content/view/577/52/]
While this study has opened the door for future possible research into the scope of the potential damage that Depakote can do to children exposed to this drug, it has also captured the attention of the Food and Drug Administration (FDA). Namely, in June 2011, the FDA issued a public safety announcement that it would be requiring Abbott Laboratories, the maker of Depakote, to include warnings of the risk of lowering children’s IQs when the drug is taken during pregnancy on the drug’s labels and packaging. Additionally, the FDA stated that alternatives to Depakote that do not carry such a high risk of birth defects should be prescribed to women who are or are trying to become pregnant and that, should Depakote be prescribed, women taking this medication should also be taking effective birth control. [http://www.fda.gov/Drugs/DrugSafety/ucm261543.htm]